Sep 11, 2001
My mom is 83 years old and has MAC from raising birds her younger years. She is on a med regiem to address her disease but is having a very difficult time keeping her weight up. She's 5'3" ,75lbs. Her biggest complaint is weakness and can only stay awake for a few hours at a time. She eats very small amounts and trys very hard to eat consistently, but the weakness is overwhelming her. She is being started on megase to stimulate her appetite. Can you think of anything that would help here? Thanks.
Response from Ms. Fields-Gardner
Your mom's weight problem really sounds like an appetite issue (not to mention staying awake long enough to eat). Megestrol acetate (Megace) may be very helpful for her to gain an appetite and access to food that is reasonable to eat should be assured while she is taking that medication. If I can safely assume that she is being treated for MAC at this time, she may require food to be taken with it (Biaxin XL, for instance) for best results. This drug can cause cause some problems that make it a bit more difficult to eat normally, such as abnormal taste, upset stomach, and diarrhea. She should avoid alcohol and get plenty of fluids.
It will be worthwhile to check into some very high-calorie supplements to help her to improve intake. It will also be worthwhile to be in touch with her doctor to make sure that there are no contraindications to calorie-increasing strategies. Tube feeding is often used in the case of such weakness that it is mechanically difficult to eat. If it looks as though this type of non-volitional feeding may be desirable, you need to check with your mom and the doctor to see if this is an acceptable strategy. Extra care should be taken in this case of weakness to make sure that the tube feeding is carefully administered.
Take care of yourself while working with your mom. She surely needs your strength!
Dr. Avoiding Treatment for Obesity - Where to Go Now?
herbal extract interactions with p450 enzyme in anti-HIV drugs
- Thrush Could I Have Acute HIV Infection
- Burning Penis After Anal Sex Worried I Have HIV
- Itchy Skin After Deep Kissing Sign Of HIV AIDS
- Itchy Vagina After Touching Dried Semen Sign Of HIV AIDS
- Painful Red Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Sore On Tongue After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.